Objectives: Excessive menstrual bleeding, the most common complication caused by intrauterine devices (IUDs), often leads to discontinuation of use. Our study investigates the effect of vitamin B1 on menstrual bleeding and spotting after insertion of the TCu380A IUD.
Methods: This double-blind, randomised controlled trial involved 110 Iranian women. We recruited women who noted that their menstrual flow (duration, amount, and number of sanitary pads needed) or intermenstrual spotting had increased one month after the insertion of a TCu380A, and randomly assigned them to two groups. The intervention group and the control group received 100 mg of vitamin B1 or a placebo, respectively, daily, for three months. We followed all participants for four months. The Higham scale was used for estimating the volume of menstrual bleeding. The Mann-Whitney test, paired t-test, independent t-test and Repeated Measure test were used for statistical purposes.
Results: In the intervention group the duration of menstrual bleeding, the number of sanitary pads and the amount of spotting decreased significantly compared to the control group (p < 0.001).
Conclusion: Vitamin B1 is a safe, natural and cost-effective supplement that is devoid of side effects and reduces menstrual bleeding and spotting caused by a copper bearing-IUD.
Keywords: Heavy menstrual bleeding; Intrauterine device; Iran; Spotting; Thiamine; Vitamin B1.